HealthBoards

HealthBoards (http://www.healthboards.com/boards/)
-   Irritable Bowel Syndrome (IBS) (http://www.healthboards.com/boards/irritable-bowel-syndrome-ibs/)
-   -   Vitamins as a cause of IBS symptons (http://www.healthboards.com/boards/irritable-bowel-syndrome-ibs/841175-vitamins-cause-ibs-symptons.html)

simone444 03-21-2011 09:14 PM

Vitamins as a cause of IBS symptons
 
Hi--
I recently discovered that my daily multivitamin (Women's One a Day) has been a major contributor to my IBS symptons over the past few years. I thought I'd share this discovery, in case it helps other IBS sufferers.

I've been basically bringing this misery on myself for years!! I've been to a Dr a few times for IBS, and have systematically cut out different types of foods, which has helped, but has never fully solved my issue. Interestingly, I've always told my Dr that I take a multivitamin, and in fact, started taking it in the first place on advice of my doctor...so it never occured to me that it could contribute to my IBS.

But, I've been traveling a lot recently, and noticed that my symptons subside when I travel, which is odd since it's so much harder to eat well on the road. It finally dawned on me that I never take my vitamins with me when I travel...eureka!

I switched to a Whole Foods brand vitamin, thinking a more natural vitamin would help. It didn't. So I just went cold turkey, and was more or less IBS free for a few weeks. I've sinced incorporated Rainbow Light organic women's vitamins, and haven't had any problems with them, as they are organic and food-based, and easier to digest. Yay!

I did a little research, and found that certain vitamins, certain combinations of vitamins, and high doses of vitamins can cause IBS issues. For me, I think the issues was either Magnesium (which is not in the Rainbow Light vitamins) or high doses of vitamin C and other vitamins. I'm no longer taking a "one-a-day" type of vitamin, which I think is key. It's a little more of a hassle to take vitamins multiple times a day, but the once-a-day vitamins just have too high of concentrations for me to handle at once. I now take 2 of the Rainbow Light vitamins each day (morning and evening); so, it's less than the full dose, but it keeps my digestive system happy, and is better than no multivitamin!

Anyway, if you take a multivitamin and have IBS, you might want to try going off the vitamin for a couple of weeks and see if it helps. Good luck!

nscrbug 03-22-2011 04:15 PM

Re: Vitamins as a cause of IBS symptons
 
Very interesting discovery...thanks for sharing this. I too, take a One-A-Day (the Women's Active formula) multivitamin...and have been for years. I also take a Vit C supplement (1000mg Ester-C) and Magnesium (Nature Made 250mg) with my Vit D and Calcium supplement. It never occurred to me, that my IBS symptoms could possibly be caused by the vitamins I've been taking. I was completely symptom-free nearly most of my life, until about midway through 2008...that is when ALL of symptoms (mainly gas, bloating, cramping, occasional diarrhea) began surfacing. But I've been using vitamins long before 2008, so I'm still not sure if I can pinpoint it to that.

JJ 03-23-2011 09:52 AM

Re: Vitamins as a cause of IBS symptons
 
I don't think my vitamins were the cause of my 2 year bout with Diarrhea but have noticed one thing. Since I stopped taking any in the a.m. and now taking a Probiotic things have changed dramatically. I knew that too much vitamin C could give you Diarrhea, so now after supper I take my multi...500 C..600 calcium and then about an hr. after supper take a Probiotic.

Hubby was taking some sort of a power booster drink and started getting Diarrhea. I told him it had a lot of vitamin C in it and only take it every other day...WALA..problem gone.

Hope this helps...JJ...:wave:

nscrbug 03-23-2011 10:10 AM

Re: Vitamins as a cause of IBS symptons
 
Although I am taking 1000mg of Vit. C, I don't take it until lunch time...and my diarrhea issues (actually more like loose, mushy stools) are generally only in the early AM...within an hour of waking. I'm actually beginning to think that my thyroid med (I'm on 88mcg of Levoxyl for hypo) might be the culprit because I wake up at around 3:30am to take the Levoxyl (then fall back asleep for an hour) and almost like clockwork I have a very loose bowel movement between 5:30-6am every single day.

JJ 03-23-2011 12:35 PM

Re: Vitamins as a cause of IBS symptons
 
Oh ok that might be your answer then. I wasn't on any meds. so the vitamins were my only thing to go by. Taking 1,000 at the time was a bit much for me. Hopefully you can figure it out. Have you tried taking any Probiotics at all? It's worth a shot.

Best wishes...JJ...:wave:

nscrbug 03-23-2011 01:06 PM

Re: Vitamins as a cause of IBS symptons
 
Oh yes, I've tried many different probiotics including Align, Florastor, Primadophilus Optima, and a host of regular store brand versions too. Currently, I'm finishing up a package of Walgreen's Super Probiotic and also a bottle of Natures Bounty Acidophilus Complex. None of them seem to do much in the way of improving my symptoms, so I'm not sure what to try next.

gmak 10-12-2012 11:48 PM

Re: Vitamins as a cause of IBS symptons
 
This is a GREAT post! I have had this problem for years but thought it was just particular to me! So bright to post this to help others. So glad that you are better!

Donna022 10-13-2012 03:31 PM

Re: Vitamins as a cause of IBS symptons
 
I had a colonoscopy yesterday and they removed some polyps. My instructions were to stay off my anti-inflamatory for an addition week and no vitamins.

Sounds like someone already has figured out the vitamin issue!!

gmak 10-13-2012 04:02 PM

Re: Vitamins as a cause of IBS symptons
 
Dear Donna022, It certainly does seem it is known now. My gastro doesnt want me to take anti inflammatories, osteoporosis meds, calcium or vitamins! Even antibiotics. But, other drs want me on them! Hope your report of colon comes out great! Thanks for posting this. Glad polyp is out! My colon was sick for 12 years but glory to God is perfect for 10 years now! Good luck!

Donna022 10-13-2012 04:08 PM

Re: Vitamins as a cause of IBS symptons
 
I have to take anti-inflamatories. I cannot walk from my bed to the bathroom without them....I take them for arthritis. I just had this done yesterday and am wondering if the anti-inflamatories may be part of the cause of the polyps.

I have a friend that also takes anti-inflamatories for chronic pain like I do, and he recently told me he had "lesions" on his skin from the meds. I also have these..all over me, probably 10 or 15. I am anxious to ask some questions as they removed 12 polyps and I had had normal colonoscopy 6 years ago.

Have your colonoscopies people!! This might have been life saving for me!

gmak 10-13-2012 05:23 PM

Re: Vitamins as a cause of IBS symptons
 
Hey donna, some thoughts. First, i just figured out that you are a back surgery patient& you have to take anti- inflammatories for chronic pain. Im a 4 time back surgery patient and the NSAIDS that they Rx'd me induced ulcerative colitis- drug induced. Colitis can cause skin lesions, reddish nodules on shins mostly. Can Nsaids hurt your colon? Yes. & stomach. It raises prostaglandins in your blood & starts inflammation in gi tract. Even if given IV, it can still happen. It can cause polyps. There are 2 kinds. The ones that genetics predispose you. The ones that can become cancerous & the relatively benign kind. My gastro wrote letters , letters, letters to every dr i had to say "No NSAIDS" Finally i didnt have that discrepancy anymore. Then colitis healed. When you get your report of colonoscopy talk to your dr about how much inflammation you had in colon, did you have a colitis? Back trouble and gi trouble dont mix well. Talk to your dr& see if medicines need to be changed. Hopefully you will Not have these problems. Even severe back pain scares my gastro that i will have a flare of colitis. P.s. i have had polyps out since no Nsaids & no colitis, they werent the bad kind. God bless you & if you need more info please let me know. That teteri is so knowledable she is so helpful!

Donna022 10-13-2012 05:27 PM

Re: Vitamins as a cause of IBS symptons
 
What I take is Diclofenac....its a drug that's been around a long long time and if I have to go off of it for a procedure...well, I haven't done much more today than get out of bed to go to the bathroom.

gmak 10-13-2012 07:30 PM

Re: Vitamins as a cause of IBS symptons
 
Catapram or voltaren. Considered an NSAID. Sorry i was wrong about increasing prostaglandins. (COX-1)Diclofenac decreases production of prostaglandins, that protect gastric mucosa. Celebrex( COX2) cause less gi toxicity but have a risk of cardiovascular events. You may not have any gi problems and wirh all medicine if the benefits outweigh the risks then the dr decides to prescribe them. You are most likely fine. I wanted to answer your question so that if you had a problem you could ask the dr. If you google arthritis meds you will see there are side effects with all. I think that with your diclofenac you can function and i am so glad about that. Hope you can get back to your self soon! Talk to your dr about inflammation from arthritis and if in your gi tract.


All times are GMT -7. The time now is 08:23 AM.